Dear Parents and Guardians:
The Bedford Area School District wanted to take this opportunity to share information with parents and students about the dangers of vaping and vaping products, which have increased in popularity amongst students. Vaping products are almost entirely unregulated; therefore, the amount of nicotine or other dangerous chemicals are not monitored. Additionally, many vape products contain illegal drugs. One recently popular vape product known as Delta-8 THC, which has not been approved for safe use by the FDA, contains psychoactive substances. For more information on the dangers of using vape products, click here. For more information on Delta 8 THC, click here.
We recently became aware of an alarming trend happening at a school district in a nearby county. They confiscated three vaping devices that had tested positive for fentanyl or heroin. Fentanyl cannot be detected by taste or smell but can kill someone who uses it with the first exposure. Even handling the drug can be lethal because it can be absorbed through the skin. Symptoms can include disorientation, coughing, drowsiness, dizziness, low blood pressure, nausea, vomiting, blue lips or fingernails, respiratory distress or cardiac arrest. Narcan may not be effective in neutralizing the drug. Since there are concerns, we took this opportunity to share information with our high school and middle school students to make them aware of the dangers of vaping. While we have not had any similar incidents in the Bedford Area School District, we hope that you will talk to your child about the risks of vaping.
If your child has been vaping, please do not hesitate to reach out to school counselors for assistance in connecting with confidential drug and alcohol counseling.
Allen M. Sell, Ed.D.